Hail, Logan
- When
- June 3, 4:30 PM MST
- Where
- Logan County, 6.13 mi ESE of Sterling
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -103.090
A severe thunderstorm produced hail up to ping pong ball size and wind gusts to 58 mph across portions of Logan and Washington counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to ping pong ball size and wind gusts to 58 mph across portions of Logan and Washington counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 2:16 PM MST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 316 PM MDT Fri Jun 3 2022 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Jun 3 2022 Radar shows scattered showers and storms mainly over the foothills and adjacent plains. Most of the storms are struggling to maintain their strength as there is relatively weak deep layer sheer. Satellite shows considerable cloud cover over the Palmer Divide with weak storms. Since the environment is not expected to improve in that area, storms should remain below severe limits. The Denver metro and the rest of the I-25 corridor lack much deep layer shear and have very light inflow winds. Therefore, storms will stay below severe limits there as well. The one area that has the best parameter space is the northeast corner of Colorado. Surface winds at Akron, Fort Morgan, and Sterling have been gusting out of the southeast for much of the afternoon and the SPC mesoanalysis page shows 1,500 j/kg of mixed-layer CAPE there although it is capped. CAMs are mixed on the evolution of storms in this area. The HRRR has been consistent in showing strong to severe storms there while most of the other HREF models show sub- severe storms there. There have been conversations with SPC about possibly needing a Severe Thunderstorm Watch but we will wait a bit longer to get a better idea of the mesoscale situation. Damaging wind gusts and large hail would be the primary threats. PoPs and QPF were left mostly the same for this evening as they are highest in the northeast corner. Otherwise, storms will end around midnight in our forecast area and the rest of the night will be partly cloudy with near normal temperatures. Weak ridging will develop over Colorado on Saturday with increasing heights and warmer temperatures aloft. This will result in high temperatures getting above normal as they will top out in the low to mid 80s across the plains. Much drier air will be in place as well with minimum relative humidity dropping to the upper teens to low 20s across the plains. The weak subsident flow along with drier air will result in less coverage of showers and storms tomorrow. Nonetheless, there will be isolated showers and storms around as the strong daytime heating leads to steep lapse rates. SPC took away the marginal risk of severe storms and we agree with the lower risk of severe storms since the moisture and instability values will be on the lower side. .LONG TERM...(Saturday night through Friday) Issued at 237 PM MDT Fri Jun 3 2022 An active weather pattern continues through the long term as various shortwaves will arrive each day through Wednesday during the zonal flow. Weak showers and isolated thunderstorms cannot be ruled out this weekend; Without much upper level forcing and low MLCAPE values reaching 200 J/kg, the main threats appear to be strong winds and small hail if any storms initialize. Any flooding over the burn areas will remain limited due to the combination of saturated soils and the slight chance of an isolated thunderstorm over the area. NAMNEST doesn't favor many storms Saturday most likely due to lower instability compared to Sunday. We do have saturated lower levels so it is possible the urban corridor, Palmer Divide and eastern plains will see a lot of virga clouds versus rainfall Saturday afternoon. Westerly flow Saturday night should assists in downslope winds occurring in the foothills. This and the combination of most cloudy skies will keep low temperatures warm especially for the urban corridor and foothills areas near the lower 50s. Sunday, there is more instability (MLCAPE 300-400J/kg) but also more CIN which in theory should provide favorable conditions for storms to form in the afternoon thus this update increased PoPs for the Palmer Divide, mountains and valleys. Precipitable water values remains similar to the last few runs reaching 0.80-1 inch across the I-25 corridor and eastern plains for Monday afternoon. 8-9 C/km lapse rates from the NAM and GFS should support storms longevity through Monday evening. Overall the ingredients provide favorable conditions across the region for widespread thunderstorms and showers. It is too early to pinpoint exact locations and timing of these storms. Similar conditions will occur Tuesday. The multi GFS QPF runs indicate near zero QPF values after Wednesday afternoon into late next week. This is evident from all long term models (GFS/ECMWF/Canadian) 500mb heights favoring a large ridge pattern by next Friday. Additionally, all models listed above favor an upper level high pressure system setting up in New Mexico. Although it is extremely far out, an interesting note for the Denver metro is GFS deterministic daily high temperatures reach above 90 degrees (a few days of 100 degrees) everyday for the middle of June meaning we'll be warming up quickly. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1224 AM MDT Fri Jun 3 2022 The biggest concern for this TAF period will be storms this afternoon. It seems likely that lightning and lower cloud bases will be within 5 miles of DEN at some point between 2030Z and 2300Z this afternoon. The main impact will be wind gusts from outflow boundaries with gusts potentially getting as high as 30 knots. The chance for reduced visibilities and low ceilings is much lower. Models seems to want to produce an outflow boundary from storms east of the terminals this evening with east or southeast winds pushing through DEN. Later this evening drainage winds will develop and winds will be light through the morning tomorrow. && .HYDROLOGY... Issued at 237 PM MDT Fri Jun 3 2022 There is low chance of showers and isolated thunderstorms are possible this weekend near the Cameron Peak, East Troublesome, and Calwood burn areas which could cause a limited threat. Although it is difficult to pinpoint where exact storms will form next week, favorable QPF values reaching 0.80-1.00 inch over the burn areas could cause a limited to elevated threat for flooding Monday and Tuesday afternoon. A ridge pattern will begin Thursday which will bring drier conditions across the region. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...AD AVIATION...Danielson HYDROLOGY...AD
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 311 AM MDT Fri Jun 3 2022 COZ030>051-040915- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 311 AM MDT Fri Jun 3 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today by the afternoon. Storms will form across the Front Range and transition east where they could become severe. Strong to severe storms could produce large hail and damaging winds into the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms can be expected most days, although there will be a propensity toward higher coverage and stronger storms for Monday and Tuesday. The stronger storms Saturday and Sunday afternoon and evening will mostly produce strong and gusty outflow winds. Some storms by Monday afternoon and evening may become severe. Recent burn areas in the mountains and foothills may also see a risk of flash flooding. That risk of strong to severe thunderstorms may remain in the area off and on through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm east of I-25.
Special Weather Statement
National Weather Service Denver CO
1239 PM MDT Fri Jun 3 2022
COZ035-038-031930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1239 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern Larimer
County through 130 PM MDT...
At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs, or 21 miles southwest of Fort Collins, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carter Lake and Pinewood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Carter Lake or Pinewood Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4039 10514 4026 10514 4026 10537 4040 10538
TIME...MOT...LOC 1837Z 276DEG 12KT 4032 10533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEIERThe Denver radar (KFTG), 153 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020921, 1020923.